Posted on June 27, 2020
Months and months ago, I had an appointment with my psychiatrist and we reviewed the medications I was taking and how I was faring mentally. There was a lot to discuss but we spent a significant amount of time talking about how affected my life is by the sleepiness I experience, as well as the high levels of anxiety I’d been experiencing despite taking the Pregabalin. The result of this conversation was the decision to reduce and eventually stop taking the Pregabalin as it didn’t seem to be helping.
The reduction ended up being pretty uneven, without any particular structure. That was mainly due to the decision to take my time and take less as I felt able to; I didn’t make any alterations during my assessment period at university, for example, as I figured I had enough to cope with. But there were also periods when I was so preoccupied that I simply forgot that I was in the process of reducing it and only lowered the dose when I remembered. Fortunately it wasn’t as traumatic a transition as some of them have been.
150mg —> 100mg
Dropping from 150mg to 100mg, I noticed fairly quickly that my levels of anxiety were going down. At the very least, I had fewer periods of the paralysing, suffocating anxiety that short-circuit my brain, killing my ability to do anything at all. I also started to have more periods of general okay-ness. I wouldn’t quite describe my mood as good, but it definitely moving in a more positive direction than it had for a long time.
I was experiencing specific anxiety around the spread of Covid-19 but I figured that was normal for most people, especially those who already suffer from higher levels of anxiety or anxiety disorders. My as-needed prescription for Diazepam was helpful when it came to managing that, as well as taking precautionary measures.
100mg —> 50mg
I immediately suffered from side effects after this change. I had almost migraine level headaches that I could only manage by lying in bed in my darkened room. They remained at that intensity for several days before fading to a dull throbbing that painkillers took care of for the most part. I also had trouble keeping food in my system; I don’t think I need to go into any further detail on that.
I didn’t feel any different once the side effects passed but after a while, my Mum commented that I seemed less sleepy. I wasn’t convinced but kept an open mind and eventually I did think that I wasn’t feeling quite as drowsy. Part of that was down to the fact that I was drinking less Red Bull than I had been. That seemed to prove that I was needing less caffeine to function and was therefore feeling less sleepy.
50mg —> 0g
Again, I felt the side effects straight away. I had the same headaches although fewer of them and my digestive system also struggled. But with this reduction, I was also nauseous on and off for days and constantly shaky. It was very unpleasant and still hasn’t faded completely, even though I’ve been Pregabalin free for a couple of weeks. But maybe that’s been underneath the Pregabalin all along. I don’t know.
Aside from the side effects, my ability to sleep well disappeared overnight. I can’t be sure that it’s connected but it did start happening around the same time so I think it’s important to include here. I either wasn’t sleeping or having vivid nightmares that left me feeling disturbed and unsettled throughout the next day. I’ve read that this has been a common complaint during the pandemic so I’m thinking that it’s more to do with that than the Pregabalin however, it did start just as I finally stopped taking said medication. It seems unlikely that there’s no link at all.
Now, a few weeks later, I think it’s safe to assume that I’m no longer being affected by the Pregabalin or any withdrawal symptoms. Having said that I am still pretty sleepy and drinking at least one can of Red Bull a day, usually two. I still feel pretty weak and shaky, especially if I have to stand up or exert myself for more than about fifteen minutes. I’m also still sleeping badly with nightmares almost every night. It’s pretty gruelling.
I’m continuing to review the medication situation with my psychiatrist – although it is more difficult while we can’t have face to face appointments – and there are multiple options to think about. I haven’t decided what to do yet. We’re also continuing to investigate physical causes for my fatigue, although that has been put on hold by the lockdown. The restrictions are loosening but I’m not sure what that means for this situation. So, for now, all I can do is research and hope to make the right decisions when the time comes.
Category: anxiety, covid-19 pandemic, medication, mental health, sleep Tagged: anti anxiety, anti anxiety medication, anxiety, anxiety disorder, caffeine, coronavirus, covid-19, disturbed sleep, drowsiness, headaches, lyrica, medication, medication withdrawal, mental health, nausea, nightmares, pandemic, pregabalin, red bull, redbull, sleep, sleepiness, withdrawal, withdrawal symptoms
Hi! I’m Lauren Alex Hooper. Welcome to my little blog! I write about living with Autism Spectrum Disorder, as well as several mental health issues. I’m a singersongwriter so I’ll probably write a bit about that too.
My first single, ‘Invisible,’ is now available on iTunes and Spotify, with all proceeds going to Young Minds.
My second single, ‘Bad Night,’ is also now available on all platforms and is the first track from my new EP, ‘Honest.’